Drugs for toenail infections can have grave side effects
By Landis Lum
By Landis Lum
Q. My doctor says I have a fungal infection of my toenail and to leave it alone. It's so ugly and discolored but doesn't hurt. Shouldn't I treat it?
A. This is called onychomycosis, and the infected nails are often thickened, yellowish-brown, separated from the underlying nail bed in places and brittle or crumbly.
The success rate with tea-tree oil (Melaleuca) and other over-the-counter remedies has been disappointing, but the drugs we use are nothing to rave about, either. Even the best drug — Terbinafine — works only half the time and needs to be taken for 12 weeks for toenail infections. And even when it does work — which may take months — there's a 15 percent chance of relapse. Furthermore, in rare cases it can cause liver failure, sometimes resulting in death, although most liver failures occurred in patients with other serious illnesses, so cause and effect has not been established.
Other serious but rare side effects are dangerous skin reactions and low white-cell counts. But other drugs for nail infections often interact more with other drugs and have their own serious side effects. Taking griseofulvin, an older drug, daily for 48 weeks cures only one in seven patients; and another one, ketoconazole, is no longer recommended because of liver toxicity. Penlac is a medicine you paint on the nail, and though safer than pills, may take six months to start working. Penlac works for only one in 15 patients and has a high relapse rate.
So if you just want your nails to look nicer, you have to balance this with the chance for potentially serious side effects with pills that may not even work. Some folks just file down their nail and cover it with nail polish while waiting for medical science to invent a pill that works better with less toxicity. But if you have diabetes, a previous skin infection in the same leg as the infected toenail, or an impaired immune system due to drugs or illness, then it's worth taking pills, because fungal nail infections can thicken the nail and lead to serious bacterial infections of the surrounding skin or bone.
But because 40 percent to 50 percent of ugly nails are not due to a fungal infection, your doctor will take scrapings to examine before starting you on drugs.
Dr. Landis Lum is a family-practice physician for Kaiser Permanente and an associate clinical professor at the University of Hawai'i's John A. Burns School of Medicine. Send questions to: Prescriptions, Island Life, The Advertiser, P.O. Box 3110, Honolulu, HI 96802; firstname.lastname@example.org; or fax 535-8170. This column is not intended to provide medical advice.